Format

Send to

Choose Destination
Vet Ophthalmol. 2018 Jan;21(1):82-87. doi: 10.1111/vop.12410. Epub 2016 Jul 20.

Electroretinographic changes after intravenous lipid emulsion therapy in a dog and a foal with ivermectin toxicosis.

Author information

1
BluePearl Veterinary Partners, Tampa, FL, 33614, USA.
2
Brandon Equine Medical Center, Brandon, FL, 33511, USA.

Abstract

This case report describes ivermectin-induced blindness in a dog and a foal with normal ophthalmic fundic examinations and attenuated electroretinography (ERG). Subsequent recovery in ERG was noted following intravenous lipid emulsion (ILE) therapy. A dog and a foal were evaluated for ivermectin-induced blindness. Clinical signs included dull mentation, absent pupillary light reflexes (PLRs), and absent menace on presentation. The animals had normal fundoscopic examinations; however, in both cases ERG was consistent with neurosensory retinal dysfunction. Following ILE therapy for ivermectin toxicosis, return of menace, PLRs, and normal mentation were noted, as was improvement in ERG and serum ivermectin levels. These are the first documented cases of ivermectin-induced blindness in a dog and a foal with normal fundic examinations and attenuated ERG. ERG improved in both animals after ILE therapy. ERG may assist in the diagnosis of ivermectin toxicosis in dogs and horses. ILE therapy may hasten recovery in treatment of ivermectin-induced blindness.

KEYWORDS:

canine; electroretinogram; equine; ivermectin; lipid; toxicity

PMID:
27440451
DOI:
10.1111/vop.12410
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center